Kansas, 2015

Hail in Kansas, August 8, 2015

August 8, 2015 · NWS ICT · 1 event in 1 county or zone

Isolated supercells developed along a weak frontal boundary during the late afternoon and early evening hours of August 8th, 2015. One such supercell produced a quarter size hail report across Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated supercells developed along a weak frontal boundary during the late afternoon and early evening hours of August 8th, 2015. One such supercell produced a quarter size hail report across Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 2:44 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 2:44 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SAT AUG 8 2015

.SYNOPSIS...
ISSUED AT 343 PM CDT SAT AUG 8 2015

TEMPERATURES WERE STRUGGLING ACROSS MOST OF SOUTH-CENTRAL & SOUTH
EAST KS UNTIL 230-3PM WHEN THEY JUMPED INTO THE MID & UPPER 90S.
WITH 70-75 DEWPOINTS...HEAT INDICES HAVE LIKEWISE JUMPED WITH 105
TO 110 INDICES ENTRENCHED ACROSS THE HEAT ADVISORY AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 343 PM CDT SAT AUG 8 2015

THIS EVENING:
WITH S-SE 15-25 MPH WINDS CONTINUING TO INDUCE WARM ADVECTION FROM
NORTHERN OK...HIGHS AROUND 100 ARE STILL LIKELY FOR NEARLY ALL OF
SOUTH-CENTRAL KS WITH SOUTHEAST KS LIKELY TO HIT THE MID & UPPER
90S. THE VALID HEAT ADVISORY PERIOD UNTIL 8 PM SHOULD SUFFICE.

TONIGHT:
COLD FRONT EXTENDING FROM NORTH-CENTRAL NEBRASKA THROUGH NORTHWEST
KS TO SOUTHEAST CO WILL CONTINUE TO PUSH SE THIS EVENING INTO A
MARKEDLY DESTABILIZING AIRMASS COVERING NORTHWEST & WEST-CENTRAL
KS. JUXTAPOSED WITH 35-40KT 6KM BULK SHEAR...SEVERE THUNDERSTORMS
ARE CERTAINLY IN THE OFFING & SHOULD VENTURE INTO AREAS W OF I-135
LATE TONIGHT.

SUNDAY:
HIGHLIGHT:
A HEAT ADVISORY IS BEING ISSUED FOR MOST OK-BORDERING COUNTIES
(THE EXCEPTION IS HARPER COUNTY) AS WELL AS FOR WILSON & NEOSHO
COUNTIES IN SOUTHEAST KS. THE AFORE-MENTIONED S/SE MOVING COLD
FRONT CONTINUES TO BE "STAR OF THE SHOW" IN ALL RESPECTS. AS IT
APPROACHES SOUTHERN KS...IT'LL ENCOUNTER A VERY UNSTABLE AIRMASS
ENTRENCHED ACROSS ALL OF SOUTH-CENTRAL & MUCH OF SOUTHEAST KS SUN
AFTERNOON. WITH PROJECTED MLCAPES REACHING 3000-3500 J/KG COUPLED
WITH 6-KM BULK SHEAR FROM 30 TO 35 KTS...SEVERE THUNDERSTORMS ARE
AGAIN POSSIBLE. THE APPROACHING FRONT WOULD ALSO INDUCE
COMPRESSIONAL WARMING & WITH 70-75 DEWPOINTS A HEAT ADVISORY IS
BEING ISSUED FOR NEARLY ALL OK-BORDERING COUNTIES AS WELL AS FOR
WILSON & NEOSHO COUNTIES FROM 2PM-6PM. IF THE FRONT'S SWD PROGRESS
IS SLOWER THAN EXPECTED THEN THE HEAT ADVISORY WOULD BE EXPANDED
TO ALONG THE HIGHWAY 400 CORRIDOR...SO STAY TUNED.

SUNDAY NIGHT-MON NIGHT:
AN INCREASINGLY PRECARIOUS SITUATION IS EVOLVING. THE COLD FRONT
SHOULD DECELERATE AS IT NEARS THE KS/OK BORDER BUT WITH A MID-
LEVEL SHORTWAVE RIDING E/SE ATOP A STRONG MID-UPPER DECK RIDGE A
2ND COLD FRONT IS LIKELY TO PUSH SE ACROSS KICT COUNTRY ON MON.
WITH THE INITIAL FRONT DRAPED ACROSS THE IMMEDIATE NEIGHBORHOOD
THUNDERSTORM POTENTIAL REMAINS HIGH FOR SUNDAY NIGHT BUT WITH THE
2ND FRONT PUSHING SE ACROSS KS ON MON THUNDERSTORMS WOULD LIKEWISE
GET FORCED S OF KICT COUNTRY MON EVENING.

TUE & TUE NIGHT:
HIGH PRESSURE SPREADING SE ACROSS NEBRASKA & KS WILL ADVECT COOLER
& DRIER AIR ACROSS THE REGION TO PRODUCE NICE WEATHER FOR ALL
AREAS.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 343 PM CDT SAT AUG 8 2015

WITH A DEEP(!) UPPER-DECK TROF DIGGING FROM QUEBEC TO THE CENTRAL
ATLANTIC COAST THE MASSIVE MID-UPPER HIGH WOULD SLOWLY RETROGRADE
TOWARD THE SOUTHWESTERN PLAINS...LEAVING THE KS NEIGHBORHOOD UNDER
A WEAK NW REGIME THROUGHOUT THESE PERIODS. WITH THE UPPER-DECK
RIDGE SLOWLY AMPLIFYING ANY CHANCES OF THUNDERSTORMS WOULD OCCUR
WELL TO THE NE & E OF THE NEIGHBORHOOD...MORE SPECIFICALLY FROM
THE MS VALLEY ON EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1143 AM CDT SAT AUG 8 2015

BY LATE THIS AFTERNOON...A FRONTAL ZONE SHOULD EXTEND FROM WEST-
CENTRAL KANSAS TO SOUTHEAST NEBRASKA. AN OUTFLOW BOUNDARY WILL
MIX NORTHEAST AND EXTEND FROM SOUTHWEST MISSOURI TO NORTH CENTRAL
OR NORTHEAST KS...INTERSECTING THE FRONTAL ZONE. WIDELY SCATTERED
THUNDERSTORM CLUSTERS WILL BE POSSIBLE ALONG THE FRONT FROM LATE
THIS AFTERNOON INTO TONIGHT...AIDED OVERNIGHT BY A 35-40 KNOT
SOUTHERLY LOW-LEVEL JET. THE FRONT MAY REMAIN NEARLY STATIONARY
OR SAG SOUTH A BIT OVERNIGHT...WITH SOUTHERLY WINDS BECOMING
NORTH-NORTHEAST BEHIND THE FRONT. WILL INCLUDE VCTS MENTIONS AT
RSL...SLN AND HUT WITH LEAST CONFIDENCE OF OCCURRENCE AT
HUT...WHICH SHOULD BE AT THE SOUTHERN-MOST EXTENT OF THE
CONVECTION AXIS. THE MAIN STORM THREATS TO PILOTS WILL BE
STRONG/VARIABLE DOWNBURST WIND GUSTS...AND BRIEF/SHARP REDUCTIONS
IN VISIBILITY UNDER STORM CORES.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  98  74  90 /  10  20  50  10
HUTCHINSON      74  94  72  89 /  30  30  50  10
NEWTON          74  95  72  89 /  20  30  50  10
ELDORADO        75  96  73  89 /  10  20  50  20
WINFIELD-KWLD   76 100  75  92 /  10  10  40  20
RUSSELL         71  90  68  87 /  40  30  40  10
GREAT BEND      72  92  69  88 /  40  40  40  10
SALINA          74  91  71  89 /  30  40  40  10
MCPHERSON       73  93  71  89 /  30  40  50  10
COFFEYVILLE     75  99  76  91 /  10  10  40  20
CHANUTE         75  97  74  89 /  10  10  40  20
IOLA            75  96  74  88 /  10  10  50  20
PARSONS-KPPF    75  99  75  91 /  10  10  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ049-051>053-
067>072-082-083-091>096-098>100.

HEAT ADVISORY FROM 2 PM TO 7 PM CDT SUNDAY FOR KSZ092>096-
098>100.

&&
Hazardous weather outlook, Aug 8, 3:13 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT AUG 8 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

HEAT INDICES FROM 105 TO 109 ARE EXPECTED EARLY THIS EVENING ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS AND A HEAT ADVISORY REMAINS IN
EFFECT.

SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY NORTHWEST OF
A HUTCHINSON TO MCPHERSON LINE TONIGHT. THE STRONGER STORMS WILL BE
CAPABLE OF 60 TO 70 MPH WINDS ALONG WITH QUARTER SIZE HAIL. HEAVY
RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS WHICH MAY LEAD
TO SOME VERY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE AREA FROM
SUNDAY THROUGH EARLY MONDAY. THE STRONGEST STORMS MAY PRODUCE
NICKEL-SIZED HAIL AND WIND GUSTS TO AROUND 55 MPH.

HEAT INDICES WILL RISE TO AROUND 105 AGAIN ON SUNDAY ACROSS MUCH
OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, Aug 8, 2:38 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT AUG 8 2015

KSZ032-082145-
RUSSELL KS-
338 PM CDT SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 337 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR RUSSELL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LURAY...BUNKER HILL...RUSSELL AIRPORT...WILSON LAKE AND
  WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3896 9848 3894 9848 3879 9874 3891 9890
      3914 9869 3913 9868
TIME...MOT...LOC 2037Z 224DEG 25KT 3891 9876

CARUSO
Local storm report, Aug 8, 3:28 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 SSW SYLVAN GROVE      38.95N 98.43W
08/08/2015  E0.25 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Aug 8, 4:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     NNW SUSANK              38.64N 98.78W
08/08/2015  E55 MPH          BARTON             KS   TRAINED SPOTTER

&&

CWH
Special weather statement, Aug 8, 4:50 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT SAT AUG 8 2015

KSZ032-047-082315-
RUSSELL KS-BARTON KS-
550 PM CDT SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF HOISINGTON...MOVING
  NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DORRANCE AND SUSANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3886 9857 3871 9848 3860 9848 3854 9878
      3870 9887
TIME...MOT...LOC 2248Z 245DEG 12KT 3865 9875

ES

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Russell

When
August 8, 4:57 PM CST
Where
Russell County, 2.82 mi S of Lucas
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -98.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599054.